Virginia, 2021

Hail and Damaging Winds in Virginia, July 26, 2021

July 26, 2021 · NWS LWX · 12 events in 7 counties and zones

A pair of fronts spawned two clusters of severe thunderstorms that produced localized considerable wind damage near Staunton, Virginia, Silver Spring, Maryland, and Washington, DC.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A pair of fronts spawned two clusters of severe thunderstorms that produced localized considerable wind damage near Staunton, Virginia, Silver Spring, Maryland, and Washington, DC.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 26, 9:19 AM EST, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 26, 9:19 AM EST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1019 AM EDT Mon Jul 26 2021

.SYNOPSIS...
A cold front will slide southward through the area today,
stalling out across the Carolinas through Tuesday night.
Another weak front will approach to our north Wednesday before a
more potent cold front comes sweeping through the region
Thursday into Friday. Canadian high pressure builds back over
area for the first half of the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...

The front has dropped into the northern half of our forecast
area with it currently located over parts f central MD and
eastern WV. The front is expected to continue moving south through
our region this morning. A shower/thunderstorm that formed along
this boundary in WV has tried to move eastward into parts of
Pendleton and Grant Counties. Based on the trends the past few
hours, the storms will likely not survive long past the
Allegheny front but I have added some slight chance
shower/thunder pops.

.Previous Discussion

A cold front is analyzed across the
southern half of Pennsylvania this morning as high pressure
remains situated over the western Atlantic. The cold front will
slide southward today across our area, bisecting the CWA across
central Virginia by this afternoon. This frontal placement will
act as the trigger for showers and thunderstorms this afternoon
as we remain underneath the broad upper trough, with the current
forecast pinning the higher POPs south of the I-66 corridor.

Just south of said front will reside the more unstable airmass
given high moisture content and ample surface heating. With this
setup, a few strong to severe storms will be possible primarily
along and south of the I-64 corridor should the front keeps its
schedule highlighted by the latest guidance. Damaging wind
gusts will be the primary threat With PWATs nearing 2 inches
across this area as well, an isolated threat for flash flooding
cannot be ruled out with any stronger storms.

Additional showers and isolated storms will be possible just
north of the front, however not expecting much vigor given
surface winds backing out of the northwest as a more stable
airmass advects into the area. Showers and thunderstorm activity
dwindles this evening as the front pushes further south, with a
dry night on tap area wide. Dewpoints will drop off some
overnight, but remaining in the 60s for most. Low temperatures
will fall into the 60s to low 70s by morning.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The aforementioned cold front will hang up south of our area on
Tuesday and Tuesday night, likely in the North Carolina region,
as weak high pressure builds over our region. Resultant weather
will be dry conditions and hot temperatures in the low to
middle 90s. Dewpoints will be reserved in the 60s, so heat
indices should stay in check despite the above normal warmth.
Continued dry Tuesday night with lows near climatological norms.

A weakening front will try and sneak down across the area on
Wednesday, delivering a slight chance for a few
afternoon/evening showers and thunderstorms, mainly across
northern and northeast Maryland and the adjacent Chesapeake Bay
waters. Slightly above normal temperatures will persist
Wednesday and Wednesday night.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
The longwave pattern across the country will feature a persistent
upper ridge over the central U.S. with troughs to either side. This
omega block configuration maintains northwesterly flow aloft over
the northeastern states. Heading into the weekend, the mean ridge
across the center of the country flattens while a much more
amplified trough extends over New England. At the surface, a cold
front tracks through the Mid-Atlantic early Friday, while a
reinforcing boundary follows in its wings late in the weekend. These
frontal passages maintain lower humidity levels for late July
standards.

On Thursday, deterministic models have come into better
agreement with a fairly potent shortwave crossing through the
region during the afternoon hours. Mid-level winds are
seasonably strong, running around 40 to perhaps 45 knots.
Moisture return is somewhat questionable being on the north side
of a weak, stalled boundary over the Carolinas. Models do not
quite agree on the degree of instability given marginal low-
level moisture. If the thermodynamic profile improves, strong to
severe thunderstorms could become more widespread given the
potency of the system aloft. All of this will form ahead of an
eastward propagating cold front set to exit by Friday morning.
Depending on how quickly this frontal zone moves through, some
residual convective threat may loom over central Virginia.

After being in the low 90s for many days, a modest cool down ensues
for Friday and into the weekend. Dew points drop into the 50s
allowing humidity levels to plummet. High pressure builds in from
the west before advancing offshore ahead of a secondary cold front.
As the upper trough further amplifies over eastern North America,
the next cold front begins to near the Appalachian chain by late
Sunday. This would also bring the next threat for showers.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
A cold front will slide southward through the terminals today.
Based on the latest guidance, thinking CHO serves to have the
best chance at VCTS this afternoon, as the front will be near or
just to the north. Can't rule out a brief shower or isolated
storm at IAD/DCA, but with the front to the south, impacts would
be limited. Winds will trend light at less than 10 knots and
generally out of the northwest as the front pushes south.

Patchy fog producing MVFR VIS possible overnight tonight near
CHO, with VFR conditions expected at all other terminals with
light and variable winds. Weak high pressure will build over the
region Tuesday and Tuesday night with continued VFR VIS/CIGs
while winds remain light and out of the west northwest.

Given the threat for convection, Thursday could bring some periods
of sub-VFR conditions along with gusty winds. Upon frontal passage
Friday morning, winds will shift from southwesterly to
northwesterly. Dry conditions across the area terminals should bring
a return to VFR by Friday.

&&

.MARINE...
SCA remains in effect for the remainder of the overnight hours
across our Chesapeake Bay waters south of Drum Point and the
tidal Potomac waters southeast of Cobb Island. Sub SCA gusts are
expected today as a cold front slides southward through the
area. Winds will favor a light southwesterly trajectory this
morning, turning light out of the northwest behind said front.
Isolated to scattered storms across central Virginia this
afternoon and early evening may yield gusty winds over the
tidal Potomac and adjacent Chesapeake Bay waters, potentially
requiring the need for Special Marine Warnings.

The front will stall to our south tonight through Tuesday night
as weak high pressure builds over the region. As a result, the
gradient will remain weak and winds will stay on the light side,
generally out of the west northwest during this time.

Increasing southwesterly flow ahead of the cold front may bring
winds to SCA levels on Thursday with post-frontal northwesterlies
again increasing winds into Friday. Otherwise, gusty showers and
thunderstorms are possible on Thursday afternoon/evening which may
require Special Marine Warnings within the stronger cells.

&&

.TIDES/COASTAL FLOODING...
As southerly flow has significantly diminished in strength, water
levels continue to fall across the Tidal Potomac and Chesapeake Bay.
Only the more vulnerable Annapolis site could see a return to Action
this morning. Future high tides will see a further lowering as seen
in the Stevens Ensembles.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...BKF
NEAR TERM...BKF/JMG
SHORT TERM...BKF
LONG TERM...BRO
AVIATION...BKF/BRO/JMG
MARINE...BKF/BRO
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 26, 12:46 PM EST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
146 PM EDT Mon Jul 26 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-271000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
146 PM EDT Mon Jul 26 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will be capable of producing locally gusty
winds over the waters late this afternoon through this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe storms are possible Wednesday afternoon and
evening, with damaging wind being the primary threat.

There is a slight threat for severe thunderstorms on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-271000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
146 PM EDT Mon Jul 26 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 8 PM for Nelson and
Albemarle Counties. The primary threat is for damaging wind gusts.
Elsewhere, isolated severe thunderstorms are possible this
afternoon and evening the rest of central Virginia and the central
Shenandoah Valley. The primary hazard will be damaging winds.

Additionally, isolated instances of flash flooding are also
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight threat for severe thunderstorms on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ001-501-502-VAZ503-504-WVZ501>506-271000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
146 PM EDT Mon Jul 26 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight threat for severe thunderstorms on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 26, 10:31 AM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1131 AM EDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 AM     MARINE TSTM WIND 2 SSE PERRYVILLE        39.55N  76.06W
07/26/2021  M44 MPH          CECIL              MD   MESONET

            A WIND GUST OF 38 KNOTS WAS REPORTED AT THE HATEM
            BRIDGE.

&&

EVENT NUMBER LWX2104957

BJL

The radar

The Sterling radar (KLWX), 166 km away, was scanning. The volume nearest the first event began at 17:51 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Augusta

When
July 26, 12:53 PM EST
Where
Augusta County, 2.66 mi SE of Churchville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.201, -79.118

Multiple trees blew down along US-250 Churchville Avenue between Churchville and Staunton.

Thunderstorm Wind, Staunton (C)

When
July 26, 1:01 PM EST
Where
Staunton (C) County, 0.74 mi NE of Staunton
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
38.159, -79.062

Numerous trees and power lines blew down in the City of Staunton. A tree blew down onto a house in the 1500 block of Lyle Avenue.

Hail, Staunton (C)

When
July 26, 1:01 PM EST
Where
Staunton (C) County, 0.74 mi NE of Staunton
Measured
1 in hail
Reported by
911 Call Center
Coordinates
38.159, -79.062

There were multiple reports of quarter size hail across the City of Staunton.

Hail, Augusta

When
July 26, 1:35 PM EST
Where
Augusta County, 3.94 mi ESE of Lyndhurst
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
38.005, -78.885

Ping pong ball size hail was reported near Afton.

Thunderstorm Wind, Nelson

When
July 26, 2:55 PM EST
Where
Nelson County, 1.26 mi NNW of Colleen
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.715, -78.963

Tree damage was reported near Arrington, including a tree that blew down in the 3000 block of VA-56 Tye Brook Highway.

Thunderstorm Wind, Loudoun

When
July 26, 5:37 PM EST
Where
Loudoun County, 1.86 mi N of Ashburn
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
39.077, -77.477

A single tree was reported down on VA-2401 Riverside Parkway near Deerfield Avenue.

Thunderstorm Wind, Fairfax

When
July 26, 6:36 PM EST
Where
Fairfax County, 1.41 mi NNE of Clifton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.798, -77.368

Tree damage was reported near Fairfax Station, including a tree that blew down near the intersection of VA-612 Colchester Road and Clifton Spring Drive.

Thunderstorm Wind, Fairfax

When
July 26, 6:40 PM EST
Where
Fairfax County, 1.06 mi NE of Ilda
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.842, -77.237

Tree damage was reported near Annandale, including a tree that blew down on Frost Way near Shelley Lane.

Thunderstorm Wind, Shenandoah

When
July 26, 6:43 PM EST
Where
Shenandoah County, 0.84 mi ESE of Mt Clifton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.745, -78.686

A tree blew down in the 7000 block of VA-614 South Middle Road. A tree blew down on VA-767 Quicksburg Road.

Thunderstorm Wind, Fairfax

When
July 26, 6:59 PM EST
Where
Fairfax County, 1.06 mi N of Belle Haven
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.795, -77.073

Power lines blew down near the intersection of Fenwick Drive and Huntington Avenue. A tree blew down on Belle Haven Road near Radcliff Road.

Thunderstorm Wind, Fairfax

When
July 26, 7:10 PM EST
Where
Fairfax County, 0.84 mi WSW of Bucknell Manor
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
38.765, -77.094

Two trees blew down on Polins Court near Harrison Lane. A tree blew down on Stonebridge Court. A tree blew down on Harrison Lane near Huntley Meadows Lane. Power lines blew down near the intersection of Pole Road and Frye Road.

Thunderstorm Wind, Fredericksburg (C)

When
July 26, 8:08 PM EST
Where
Fredericksburg (C) County, 1.67 mi NW of Fredericksburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.316, -77.493

Tree damage was reported in Fredericksburg, including a tree that blew down in the 3300 block of Fair Hill Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962860, 962861, 962862, 962863, 962864, 962865, 962867, 962868, 962866, 962869, 962870, 962871.